Thunderstorm Wind, Kit Carson
- When
- August 13, 6:41 PM MST
- Where
- Kit Carson County, 0.74 mi ENE of Burlington
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.304, -102.257
During the early evening a southeast moving thunderstorm produced measured wind gusts of 66 MPH in Burlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early evening a southeast moving thunderstorm produced measured wind gusts of 66 MPH in Burlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:18 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 518 PM MDT Sun Aug 13 2017 .UPDATE... Issued at 305 PM MDT Sun Aug 13 2017 Update to forecast sent to add in mention of Severe Thunderstorm Watch #451. This watch is for the entire forecast area thru 05z Monday. Potential for large hail to 3 inches...winds to 70 mph and even a possible tornado. Heavy rainfall with these storms could cause flash flooding. && .SHORT TERM...(This evening through Monday) Issued at 233 PM MDT Sun Aug 13 2017 Across the Tri State region this afternoon...skies are mainly sunny to mostly sunny with temperatures ranging in the 80s. A general southerly flow resides over the area as well with the region lying ahead of a lee-side trough again over the Front Range. For the rest of the afternoon and on into the evening hours...a similar situation to wx from yesterday will occur. Lee-side trough does sit over the Front Range with another shortwave coming over the Rockies. The main difference from yesterday will be the fact that less cloud cover at sunrise this morning...has allowed for the entire area to show a marketed increase in instability which will aid in the development of strong to severe t-storms...especially when the shortwave works off the Rockies. Regional radar is already showing convective activity over portions of central and southern Colorado...which has to move eastward and will thus tap into the highly unstable airmass over the CWA. As with yesterday...the main threats will be large hail...damaging winds and heavy rain. There is again an outside chance for a tornado to form as well. With this...the SPC does have the entire CWA in a Slight Risk for severe into the evening hours. After midnight precip is expected to taper down...which will be followed by the development of patchy fog that will carry into the mid morning hours Monday. For the rest of Monday...H5 ridging over the region during the day will temper any development of trw thru much the day. For temps...looking for overnight lows to drop into upper 50s thru the mid 60s...warmest east. Daytime highs Monday will peak into the 85-90F range. .LONG TERM...(Monday night through Sunday) Issued at 237 PM MDT Sun Aug 13 2017 Monday night: Chance of showers and storms through the evening hours. With current parameters being put out by the models, do not expect severe weather at this time. Patchy fog will be possible after midnight. Temperatures will be in the mid to upper 60s. Tuesday: This period looks to have the best chance for severe weather in the extended. CWA will be downstream of a longwave trough through this period. Ample divergence aloft, good turning of winds with height, and leeside surface troughing will all assist with convection initiation. SREF soundings show MUCAPE greater than 3000 J/kg, 0-6km bulk shear around 40kt, DCAPE of 1500-2000 J/kg, and good SFC-1km helicity across the CWA. In other words, all forms of severe weather will be possible if the current forecast verifies. Best severe parameters look to be in our Nebraska counties. Wednesday-Rest of the Week: Weak cold front will sag through the eastern two thirds of the area Wednesday night into Thursday morning. Front becomes stationary and meanders between Kansas and Nebraska through the end of the week. This will aid in providing focus for a few showers and thunderstorms each day with the best chance of rain coming Thursday afternoon and evening. Temps warm through the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 514 PM MDT Sun Aug 13 2017 Scattered thunderstorms will move into the area this evening. Confidence rather low that either KGLD or KMCK will be directly impacted, as storms have been slow to develop. Nonetheless, could see brief flight category reductions if a thunderstorms develops near the terminals. Overnight, expecting lowered ceilings and areas of fog to develop in the very moist air mass. There is the potential to go as low as IFR/VLIFR in fog for a brief time, particularly at KMCK. Conditions will gradually improve Monday morning, with a return to VFR expected by late morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...SME AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 248 PM MDT Sun Aug 13 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 248 PM MDT Sun Aug 13 2017 /348 PM CDT Sun Aug 13 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered strong to severe storms will develop and move across the region from late this afternoon through evening. The main threat will be very large hail in addition to damaging winds. Locally heavy rainfall could also lead to areas of flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Patchy early morning fog is possible again across the area on Monday. An active pattern will continue with isolated to scattered thunderstorms expected each day through the forecast period. The next best chance for severe thunderstorms will be Tuesday afternoon into Tuesday night. Large hail, damaging winds, and a few brief tornadoes will be possible. Heavy rainfall can also be expected with any strong storms that form, which may lead to flash flooding in areas that are already saturated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 541 PM MDT SUN AUG 13 2017 COZ090-140015- Yuma County CO- 541 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 615 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Yuma, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Abarr. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 3993 10254 3980 10263 3987 10280 3999 10280 TIME...MOT...LOC 2341Z 294DEG 11KT 3993 10280
Special Weather Statement National Weather Service Goodland KS 604 PM MDT SUN AUG 13 2017 COZ091-140030- Kit Carson County CO- 604 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 630 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Arickaree School, or 23 miles north of Flagler, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern and east central Colorado. LAT...LON 3957 10272 3954 10267 3934 10291 3957 10315 TIME...MOT...LOC 0004Z 313DEG 24KT 3963 10305
Special Weather Statement National Weather Service Goodland KS 637 PM MDT SUN AUG 13 2017 COZ090-091-140100- Kit Carson County CO-Yuma County CO- 637 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT... At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Cope, or 21 miles west of Bonny Reservoir, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kirk. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern and east central Colorado. LAT...LON 3967 10270 3980 10257 3963 10226 3949 10241 TIME...MOT...LOC 0036Z 304DEG 14KT 3969 10256
Special Weather Statement National Weather Service Goodland KS 657 PM MDT SUN AUG 13 2017 COZ091-140130- Kit Carson County CO- 657 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 730 PM MDT... At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Stratton, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington, Stratton, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 409 and 441. Highway 385 between mile markers 182 and 190. A severe thunderstorm watch remains in effect until 1100 PM MDT for east central Colorado. LAT...LON 3948 10266 3931 10220 3904 10244 3931 10285 TIME...MOT...LOC 0057Z 301DEG 27KT 3937 10264
Special Weather Statement National Weather Service Goodland KS 704 PM MDT SUN AUG 13 2017 KSZ027-140130- Wallace KS- 704 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE COUNTY UNTIL 730 PM MDT... At 704 PM MDT, Doppler radar was tracking a strong thunderstorm over Sharon Springs, moving east at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sharon Springs and Wallace. A severe thunderstorm watch remains in effect until 1100 PM MDT for west central Kansas. LAT...LON 3884 10182 3892 10184 3896 10156 3883 10151 TIME...MOT...LOC 0104Z 260DEG 9KT 3889 10176
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 1 E BURLINGTON 39.31N 102.26W
08/13/2017 M66 MPH KIT CARSON CO MESONET
&&
CLTThe Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718695.